Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 18, NWS Lincoln, IL

August 9, 2023Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 9, 2023, 1:23 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 4 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2023, 1:23 PM CDT (18:23 UTC)
Expired
Aug 9, 2023, 5:15 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 1:45 PM CDTRAIN 3.51 Ese Springfield, ILRelayed via broadcast media.
Aug 9, 1:45 PM CDTRAIN 3.532 Wsw Rochester, ILMesonet station ROCI2 1.5 W Rochester.
Aug 9, 1:48 PM CDTRAIN 1.22Capital Airport, ILASOS station KSPI Spfld Capital AP.
Aug 9, 1:49 PM CDTRAIN 2.373 Ese Farmingdale, ILMesonet station DW9022 Plainfield.
Aug 9, 1:49 PM CDTRAIN 2.783 W Leland Grove, ILMesonet station GW3296 Springfield.
Aug 9, 2:30 PM CDTFLASH FLOOD2 Wnw Springfield, ILSeveral roads on the north and west side of Springfield have been closed due to high water. A few vehicles have been stranded in the water.
Aug 9, 3:00 PM CDTRAIN 2.545 W Springfield, IL
Aug 9, 4:00 PM CDTRAIN 2.572 W Riverton, IL
Aug 9, 4:55 PM CDTRAIN 2.151 Ese Chatham, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WGUS53 KILX 091823
FFWILX
ILC021-167-092215-
/O.NEW.KILX.FF.W.0018.230809T1823Z-230809T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
123 PM CDT Wed Aug 9 2023

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northwestern Christian County in central Illinois...
  Sangamon County in central Illinois...

* Until 515 PM CDT.

* At 122 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Springfield, Chatham, Sherman, Rochester, Riverton, New Berlin, 
  Edinburg, Illiopolis, Pleasant Plains, Loami, Mechanicsburg, Mount 
  Auburn, Jerome, Southern View, Leland Grove, Grandview, Spaulding, 
  Dawson, Buffalo and Berry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3988 8993 3990 8922 3982 8922 3981 8922
      3965 8922 3964 8949 3963 8993

FLASH FLOOD...RADAR INDICATED

$$

NMA
1 follow-up statement
889 
WGUS73 KILX 092214
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
514 PM CDT Wed Aug 9 2023

ILC021-167-092224-
/O.EXP.KILX.FF.W.0018.000000T0000Z-230809T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian IL-Sangamon IL-
514 PM CDT Wed Aug 9 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM CDT THIS AFTERNOON FOR 
NORTHWESTERN CHRISTIAN AND SANGAMON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM CDT Thursday for 
portions of central Illinois, east central Illinois, southeast 
Illinois and west central Illinois.

LAT...LON 3988 8993 3990 8922 3982 8922 3981 8922
      3965 8922 3964 8949 3963 8993

$$

Auten

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:01 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 9, 1:01 PM CDT, 22 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
101 PM CDT Wed Aug 9 2023

.SYNOPSIS...
Issued at 1246 PM CDT Wed Aug 9 2023

Widespread showers and storms move into the area around midday and
continue into this evening. A few of these storms could be strong
to severe, with strong wind gusts the main concern. Locally heavy
rainfall is also a concern, especially between the I-74 and I-72
corridors. Drier weather is expected for Thursday.

&&

.MESOSCALE DISCUSSION...
Issued at 1246 PM CDT Wed Aug 9 2023

MRMs radar imagery indicates rain rates of 1-2 inches per hour in
a band of heavy rain extending from central Sangamon to western
Douglas and Coles Counties. Though these storms are moving,
continued regeneration on the back end could result in a
sufficient duration of such intense rainfall rates, which the
15-minute HRRR suggests could at times exceed 0.75 inches/15
minutes, that there could be some localized ponding of water
across roads, particulary near any rapidly rising rivers/streams
and agricultural areas. Given their water-loaded downdrafts,
these storms will also bring some gusty winds in spots upwards of
40mph as they continue to drift towards the northeast.

Bumgardner

&&

.UPDATE...
Issued at 909 AM CDT Wed Aug 9 2023

The CAMs continue to come up in their forecast for instability this
afternoon when storms are expected to form along the warm front, and
with it lift slowly northeastward - possibly in multiple waves -
across the CWA. HREF probabilities for surface based CAPE > 2000
J/kg are on the order of 70-90% east of I-55 and south of I-72,
where the NAMNest suggests MUCAPEs will reach 2500-4000 J/kg for a
few hours early this afternoon. Soundings are not looking all that
scary, with generally weak shear profiles not favorable for
sustained and organized convection. However, DCAPE values over 900
J/kg should prove sufficient for some gusty thunderstorm outflows -
the thunderstorm hazard primarily responsible for the marginal,
level 1 of 5, risk for severe storms across our CWA from the SPC.
In addition, given lapse rates are not steep (making hail an
unfavored storm hazard), and hence the instability profiles are
narrow and tall with low NCAPE values, heavy rain will be a
concern with PWATs forecast by various CAMs to inch up to around 2
inches this afternoon. The CAMs which seem to be handling the
location and intensity of current precipitation the best are the
HRRR and NAMNest, which suggest storms will fire along the warm
front around noon this afternoon and gradually intensify through
around 3 or 4 PM, after which time the threat should slowly shift
east. Thereafter, the HRRR has the heaviest convection sliding
east of our area around 7 or 8 PM, while the NAMNest has it
lingering across our southeast counties until after midnight.
We'll continue to monitor how things evolve.

Bumgardner

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 252 AM CDT Wed Aug 9 2023

---------- Key Messages ------------

1. Showers and storms become likely after midday. A few strong to
severe storms are possible through early evening. Heavy
rain/localized flooding is also a concern between a Macomb-
Bloomington line and the I-72 corridor.

------------------------------------

Active weather expected across central IL today as a shortwave,
evident in IR satellite imagery over SE Wyoming early Wed AM,
approaches the region. This wave has already aided the development
of several thunderstorm complexes across NE/KS, and our local
forecast is complicated by how exactly these storms evolve.

The latest CAMs keep the area largely dry through late morning,
after which point shower/storm coverage increases. It's worth
noting that instability progs, which have been a point of
uncertainty with this system, have trended upward in the latest
guidance. The latest HREF mean now shows some areas (mainly east
of I-55) where surface- based CAPE is over 2000 J/kg this
afternoon, as opposed to previous runs where the peak was closer
to 1500 J/kg. Deep layer shear still looks marginal, although
shear could be enhanced if an MCV from the ongoing convection
across the central Plains makes it into central IL. Ultimately,
this is a fluid situation, and we'll have to keep a close eye on
these early afternoon storms for wind/hail potential.

The other aspect to monitor with this system is the heavy rain
potential. Forecast PWAT values are between 1.75-2.00", and CAMs
suggests storms could develop and move along an east/west axis,
bringing multiple rounds of storms to the same locations. There is
still spread in where exactly this corridor sets up, but it seems
like the most likely location is somewhere between a Macomb-
Bloomington line and the I-72 corridor. Within this zone, isolated
to scattered rainfall amounts of 2 to 3 inches will be possible.
Such rainfall amounts would approach flash flood guidance, which
are 2 to 3.5"/3 hr south of that Macomb-Bloomington line.

Storms continue into the evening, gradually shifting southeast and
eventually departing during the overnight hours. Patchy fog is
possible again, especially if the cloud shield departs quickly
enough for some clearing. The best chance of this occurring would
be across west-central IL.

Erwin

.LONG TERM...  (Thursday through Tuesday)
Issued at 252 AM CDT Wed Aug 9 2023

---------- Forecast Highlights ------------

1. There is a Slight Risk (Level 2 of 5) of severe weather Friday
evening. Storm development is uncertain in our area, but if storms
do form they will likely be severe, capable of producing large
hail and damaging winds.

2. Showers and storms lingering south of I-72 on Saturday, and
heat indices could approach 100 degrees south of I-70.

3. The pattern remains progressive, with another system expected
to provide rainfall chances late Sunday into early next week.

------------------------------------

No weather impacts expected during the day Thurs as central IL
sits between systems. Over the course of the weekend and into
next week, the upper pattern is expected to remain progressive,
with several disturbances tracking across southern Canada/the
northern US.

The first of these disturbances approaches on Fri. Guidance now
shows a two-pronged aspect to this system, with a weaker,
preceding shortwave approaching northern IL Fri AM. This could
result in a few showers, but largely north of the ILX CWA. As the
primary wave approaches during the day Fri, winds across central
IL will be out of the southwest, helping to drive temps into the
upper 80s. Forecast soundings continue to show an environment
conditionally supportive of severe weather, as the hot and humid
airmass results in robust instability (>3000 J/kg), and 35-40
knots of mid-level flow overspread the area. However, due to
capping and weak convergence along the approaching cold front,
models continue to show only isolated storm development, if any at
all, in the ILX CWA through sunset. A better chance of storms
will exist across northern IL where the upper forcing is stronger
and capping is weaker. If any storms do form across central IL Fri
evening, large hail will be the primary concern, and storms could
continue to pose a hail threat into the evening even after sfc-
based instability wanes. The Storm Prediction Center has issued a
Slight Risk (level 2 of 5) of severe thunderstorms, mainly
near/northwest of the IL River.

As that cold front continues south over the weekend, a few
lingering showers/storms are possible on Sat, mainly south of
I-70, but much of the area will be dry during the day. South of
I-70, temperatures could push to near 90F with dewpoints in the
mid 70s, resulting in heat indices near 100F.

The break in precip will be fairly short-lived, as deterministic
models show a stout wave digging into the Midwest sometime Sun
afternoon into Mon. There is a fair amount of spread between the
various ensembles with this system. The ECMWF is more aggressive,
bringing a compact closed upper low into the Midwest, and its
ensemble shows a 50-70% chance of exceeding 0.10" during that Sun
PM to Monday timeframe. Conversely, the GFS has the main upper low
displaced well to the northeast (in Canada), and the GEFS only
has a 20-40% chance of exceeding those same rainfall amounts.

Erwin

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1246 PM CDT Wed Aug 9 2023

A volatile TAF forecast remains in store throughout the first half
of the forecast period, as multiple rounds of thunderstorms will
be moving across portions of the area to produce briefly
torrential rain and gusty winds. Conditions will be predominantly
VFR through the evening, but will be subject to erratic and
significant changes with thunderstorms. Overnight tonight, winds
will ease and flip around to north/northwest behind the surface
low, and with any clearing fog and LIFR ceilings could become an
issue.

Bumgardner

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight CDT tonight for ILZ040>057-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Aug 9, 11:55 AM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1155 AM CDT Wed Aug 9 2023

ILZ040>057-061>063-066>068-071>073-101700-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
1155 AM CDT Wed Aug 9 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected this afternoon and
early evening. There is a marginal risk (level 1 of 5) that some of
these storms could become severe. Damaging wind gusts will be the
primary hazard. Locally heavy rain is also possible and may result in
flooding. A Flood Watch is in effect until midnight tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional storms are possible Friday evening. There is a marginal
risk (level 1 of 5) for severe storms near and west of I-57, with a
slight risk (level 2 of 5) west of I-55.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Expected storm motion is toward the east-northeast around 30 mph.

ILZ027>031-036>038-101700-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
1155 AM CDT Wed Aug 9 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected this afternoon and
early evening. There is a marginal risk (level 1 of 5) that some of
these storms could become severe near and east of the IL River.
Damaging wind gusts will be the primary hazard. Locally heavy rain is
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional storms are possible Friday evening. There is a slight
risk (level 2 of 5) for severe storms west of I-55.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Expected storm motion is toward the east-northeast around 30 mph.

NMA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:44 PM CDTAreal Flood AdvisoryILXJasper, Richland106 min
Aug 9, 10:42 AM CDTFlood WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 21 more11 hr
Aug 9, 2:19 PM CDTAreal Flood AdvisoryILXDeWitt, Logan, Macon3 hr
Aug 9, 2:32 PM CDTAreal Flood AdvisoryILXChampaign, DeWitt, Douglas, Edgar, Macon, Moultrie and 2 more5 hr

Nearby

Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.